Alert archive / California / Freeze Warnings in 2020
Freeze Warning 11, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Oct 21, 2020, 10:33 AM PDT for Trinity County, California. It took effect at Oct 22, 2020, 3:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2020, 10:33 AM PDT (17:33 UTC)
- In effect from
- Oct 22, 2020, 3:00 AM PDT
- Expired
- Oct 22, 2020, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
County Trinity County, CA
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS76 KEKA 211733 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1033 AM PDT Wed Oct 21 2020 CAZ105-211845- /O.CAN.KEKA.FZ.A.0005.201022T0900Z-201022T1500Z/ Northern Humboldt Interior- 1033 AM PDT Wed Oct 21 2020 ...FREEZE WATCH IS CANCELLED... Freezing temperatures are no longer expected tonight. $$ CAZ107-108-221200- /O.UPG.KEKA.FZ.A.0005.201022T0900Z-201022T1500Z/ /O.NEW.KEKA.FZ.W.0011.201022T1000Z-201022T1500Z/ Northern Trinity-Southern Trinity- 1033 AM PDT Wed Oct 21 2020 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Hayfork, Douglas City, Hyampom and other cold valley locations. * WHEN...From 3 AM to 8 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Most locations will see temperatures from 33 to 37 degrees and frost will be possible early Thursday morning. A few places, such as Hayfork and Douglas City, will likely have early morning lows around 30 degrees. Frost and freezing temperatures are expected again early Friday morning. Widespread sub-freezing temperatures are expected Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
109 WWUS76 KEKA 221029 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 329 AM PDT Thu Oct 22 2020 CAZ107-108-221500- /O.CON.KEKA.FZ.W.0011.000000T0000Z-201022T1500Z/ Northern Trinity-Southern Trinity- 329 AM PDT Thu Oct 22 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Hayfork, Douglas City, Hyampom and other cold valley locations. * WHEN...From 3 AM to 8 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Most locations will see temperatures from 33 to 37 degrees and frost will be possible early Thursday morning. A few places, such as Hayfork and Douglas City, will likely have early morning lows around 30 degrees. Frost and freezing temperatures are expected again early Friday morning. Widespread sub-freezing temperatures are expected Monday morning as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
904 WWUS76 KEKA 221446 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 746 AM PDT Thu Oct 22 2020 CAZ107-108-221600- /O.EXP.KEKA.FZ.W.0011.000000T0000Z-201022T1500Z/ Northern Trinity-Southern Trinity- 746 AM PDT Thu Oct 22 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 21, 4:36 AM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 21, 4:36 AM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
436 AM PDT Wed Oct 21 2020
.SYNOPSIS...Warm and dry conditions accompanied by breezy north-
northeast winds are expected through the rest of this week. Light
rain showers will be possible Friday night, however conditions
are expected to dry out over the weekend with northerly winds
increasing again toward the latter portion of the weekend.
&&
.DISCUSSION...Dry conditions with periods of gusty winds are
expected to continue through the rest of this week, and fire weather
concerns remain the main focus of the forecast. Blustery north winds
ramp up today offshore and over the coastal ranges, trending
northeast for areas north of Trinidad and northwest for areas
farther south. Winds today are expected to be accompanied by a
marginal amount of moisture, mitigating fire weather concerns today
and this evening. Winds are then expected to shift northeasterly
across the area overnight tonight, accompanied by a significant
drying trend. Have decided to upgrade the fire weather watch to a
Red Flag Warning for most of the CWA in response for early Thursday
morning through late Friday morning. Driest and breeziest conditions
are expected at higher elevations and across area ridges,
particularly in southern Trinity, interior Humboldt and interior Del
Norte. Current guidance is showing an area of much lighter winds for
southern Mendocino and northwestern Lake counties during this time,
with an area stronger winds re-emerging for southeastern Lake
county...however relative humidities remain critically low and poor
recoveries are expected for these areas from early Thursday through
Friday.
Another concern will be cold temperatures in the valleys of Trinity
and far NE Humboldt counties early Thu morning. Dry air, clear skies
and cooling aloft will likely result in widespread frost across
Trinity county early Thursday morning. There is a potential for
sites in central/eastern Trinity county to dip to 32F or less. A
freeze watch is in effect for these locations. Confidence is not
high that NE Humboldt will see sub-freezing temperatures.
Temperatures will likely dip into the mid to upper 30s and frost
will be possible.
Another, potentially colder, northerly surge is expected over the
weekend. Some light shower activity may proceed this system Friday
night over northern Humboldt and Del Norte. Model guidance continues
to struggle with the evolution and depth of the cold air later this
weekend and early next.
&&
.AVIATION...Mostly clear skies and VFR conditions are expected to
prevail across the northwest California through the TAF period, with
some mist/haze conditions likely lingering at KCEC. Winds will
continue to be the primary aviation concern with occasional gusts up
to 35 kt at KCEC and KACV lingering into Thursday.
&&
.MARINE...Gale force northerly winds and steep hazardous
seas are forecast to occur across the outer waters and northern
inner waters today through Friday. Gale Warnings are in effect for
the outer waters and extended into the northern inner waters in
the afternoon. Southern inner zone is expected to observe mostly
fresh breezes nearshore to near gales a few miles offshore and
around Cape Mendocino. Small Craft Advisory is in effect for the
southern inner zone. Winds will weaken over the inner zones
overnight on Friday, but are forecast to remain elevated over the
outer waters through late morning on Friday.
&&
.FIRE WEATHER...Blustery north winds are expected to turn northeast
overnight tonight and be accompanied by a significant drying trend,
along with widespread poor recoveries Thursday night for interior
locations. The fire weather watch has been upgraded to a Red Flag
Warning in response for most of the CWA, beginning early Thursday
morning and stretching through late Friday morning. Strongest winds
are expected along coastal ranges and interior ridges, particularly
in interior Del Norte county, the King Range and southern Trinity
county...along with a secondary maximum in southeastern Lake county.
Winds are expected to reach 25 to 35 mph for ridges closer to the
coast, with localized gusts to 50 mph possible in the King Range.
Wind speeds weaken for areas further from the coast, however RH's
simultaneously decrease heading east as well. The HREF ensemble mean
is forecasting Fosberg index values reaching 50 to 60 in much of
zone 264, ridges of zones 203 and 204, and around South Fork
Mountain during midday on Thursday. Winds are expected to turn back
toward the northwest during Friday afternoon, bringing some moisture
onshore and improving overnight RH recoveries Friday night.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 3 AM Thursday to 11 AM PDT Friday for
CAZ201-203-204-211-212-264-276-277-283.
Freeze Watch from late tonight through Thursday morning for
CAZ105-107-108.
Red Flag Warning until 8 AM PDT this morning for CAZ264.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PDT this afternoon for PZZ450.
Gale Warning from 3 PM this afternoon to 9 PM PDT Thursday for
PZZ450.
Gale Warning until 8 AM PDT Friday for PZZ470-475.
Small Craft Advisory until 9 PM PDT Thursday for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Oct 21, 4:32 AM PDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 432 AM PDT Wed Oct 21 2020 CAZ101-103-112-113-221145- Coastal Del Norte-Northern Humboldt Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 432 AM PDT Wed Oct 21 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104-106-109>111-114-221145- Del Norte Interior-Southwestern Humboldt-Southern Humboldt Interior- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake County- 432 AM PDT Wed Oct 21 2020 ...RED FLAG WARNING IN EFFECT FROM 3 AM THURSDAY TO 11 AM PDT FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ115-221145- Southern Lake County- 432 AM PDT Wed Oct 21 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...RED FLAG WARNING IN EFFECT FROM 3 AM THURSDAY TO 11 AM PDT FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105-107-108-221145- Northern Humboldt Interior-Northern Trinity-Southern Trinity- 432 AM PDT Wed Oct 21 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... ...RED FLAG WARNING IN EFFECT FROM 3 AM THURSDAY TO 11 AM PDT FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Watch is currently in effect. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Freeze Watch is currently in effect. A Red Flag Warning is currently in effect. Gusty upper slope and ridgetop winds and low humidities are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:49 AM PDT | Red Flag Warning | EKA | 54 hr |
Nearby
Freeze Warnings in California, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.